Alert archive / Wisconsin / Special Weather Statements in 2025
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 16, 2025, 2:08 PM CDT for Adams County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2025, 2:08 PM CDT (19:08 UTC)
- Expired
- Aug 16, 2025, 3:00 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.75 in
- Wind
- 40
County Adams County, WI
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467
WWUS83 KARX 161908
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
208 PM CDT Sat Aug 16 2025
WIZ043-044-162000-
Juneau WI-Adams WI-
208 PM CDT Sat Aug 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUNEAU AND NORTHERN
ADAMS COUNTIES THROUGH 300 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Babcock, or 18 miles northwest of Friendship, moving
east at 45 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Juneau
and northern Adams Counties, including the following locations... New
Miner, Arkdale, Lake Arrowhead, Colburn, Highways 13 And 21, County
Roads G And O, The Sprague Mather Flowage, The Colburn Wildlife Area,
County Roads O And W, and County Roads D And G.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4406 9020 4425 9020 4424 8960 4399 8960
TIME...MOT...LOC 1908Z 270DEG 47KT 4416 9009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
RieckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:55 PM CDT, 13 minutes earlier. Its key messages:
- Periodic storms capable of heavy rain through Monday. Higher confidence for storms overnight through Sunday morning, and Sunday night through Monday morning.
- Localized flash flooding and river rises remain a concern through the weekend with 2"+ rainfall possible primarily north of Interstate 90.
- Hot Today with heat indices from 90 to 102 degrees. Heat Advisory issued for counties in northeast Iowa with heat indices above 100.
Area forecast discussion, Aug 16, 1:55 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
155 PM CDT Sat Aug 16 2025
.KEY MESSAGES...
- Periodic storms capable of heavy rain through Monday. Higher
confidence for storms overnight through Sunday morning, and
Sunday night through Monday morning.
- Localized flash flooding and river rises remain a concern
through the weekend with 2"+ rainfall possible primarily north
of Interstate 90.
- Hot Today with heat indices from 90 to 102 degrees. Heat
Advisory issued for counties in northeast Iowa with heat
indices above 100.
&&
.DISCUSSION...
Issued at 142 PM CDT Sat Aug 16 2025
Today - Tonight: Continued Rounds of Heavy Rain
A complex of storms associated with an MCV moved through portions of
southeastern Minnesota and portions of West Central Wisconsin
earlier this morning. As it moved into more stable air it weakened
significantly as it trekked east through Minnesota into the
Upper Mississippi Valley. Some strong wind gusts between 30-40
mph were recorded but the main impact was heavy rain as pWats
across the area have already climbed to between 1.5-2 inches.
Because of the storms this morning, the heat threat seems to be
significantly diminished across our area. Though clouds have
hindered heating as of yet, we expect more clearing to allow
ambient temperatures to climb through the afternoon. Some
places across northeastern Iowa still look like they could hit
the 100 degree heat index threshold later in the day so have
left the heat advisory as is for now.
Things tend to get a little more complicated as we move into the
afternoon/evening hours as convection will largely depend on where
the outflow from the mornings MCS and quasi-stationary front end up.
None of the hi-res guidance have been handling the evolution of this
mornings MCS particularly well which gives pause to how the
subsequent convection is being handled. The only form of consistency
is all the CAMs are forming a band thunderstorms on a NW to SE
oriented line across portions of our area later this evening and
overnight. The consistency generally stops there. The location of
the boundary is still very much up for debate and the 16.12Z HREF
suite did not add much to the confidence in any given outcome. As
the low level jet reinvigorates moisture transport into the
boundary, storms are expected to fire. This is also where we expect
as axis of of 2"+ pWats to develop after 00Z. As the boundary is
expected to remain largely stationary, this will result in slow-
moving, training activity over a relatively narrow axis. Latest hi-
resolution guidance has been pushing this later into the overnight
hours, likely due to an increase in mid-level warming. With the
continued uncertainties given this evenings convection, WPC has left
us in a higher-end Slight Risk in their Day 1 ERO. The bottom line
is that someone across our area is likely to see some heavy rain but
significant uncertainty remains as to where that might be. Southern
WI into SE Minnesota seems to be the happy middle ground for CAMs
right now so have gone with this general location for now, though
updates will likely be needed going forward.
QPF totals in the band of rain show a general 1-2.5 inches of rain.
We expect totals in some areas to potentially be higher as
these storms will be efficient rainfall producers and training
over the same area with high rainfall rates will most certainly
lead to higher amounts for some.
Some severe potential will be possible with the storms overnight
as CAPE profiles look stout and mid level lapse rates remain
decent in the 7-8 deg C/km range. Given the warm cloud depths,
hail would likely be marginally severe but it will be possible
given the instability available.
Sunday - Monday: More Chances for Heavy Rain
Storms along the quasi-stationary boundary will continue into
early portions of Sunday. The focus then shifts to the increased
chances for rain Sunday night into Monday. A surface low across
the Northern Plains is expected to move east into Central
Minnesota overnight Sunday into Monday. The moisture transport
continuing into the Upper Midwest and overall unchanged synoptic
airmass will lead to more chances for rain. The best chances
look to stay closer to the surface low based on 16.12Z LREF
guidance and 13Z NBM PoPs so the main impacted areas would be
along and north of I-90. An additional 0.5"+ will be possible
but the good news is that this looks to be more progressive in
nature. However, with the ample rain expected ahead of this,
this could exacerbate ponding problems in areas that will have
already seen multiple inches.
Tuesday - End of Next Week: Cooler and Drier Pattern Returns
Through the day on Tuesday, upper level ridging will start to build
into the eastern Rockies putting the Upper Mississippi Valley in
northwest flow aloft. This will provide enough movement to allow the
quasi-stationary front to finally make some progress south of
the area, allowing rain chances to gradually come to an end
through the day. A weak surface high is expected to drop into
the upper Midwest by Wednesday and should stick around through
Friday. This looks to keep our forecast for the later half of
the work week dry. Temperatures look quite pleasant for this
time frame as well with high in the upper 70s to low 80s and dew
points right around 60. A dry cold front looks possible Friday
into Saturday which could limit highs for next Saturday in the
70s. This is still subject to significant changes but after the
busy front half to the forecast period, it's nice to have
something to look forward to!
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1245 PM CDT Sat Aug 16 2025
Tricky aviation forecast as potential for storms continue
through most of the next 12 hours at all TAF sites. Do expect
CIGs and VSBYs to lower into the IFR range tonight at both
sites. Timing on storm arrival is difficult at this time so used
only prob30s for this evening and overnight. Refinements to
thunderstorm timing will likely be needed if/when they form.
&&
.HYDROLOGY...
Issued at 423 AM CDT Sat Aug 16 2025
Periodic storm chances capable of heavy rain continue flash flooding
concerns through Monday. Heavier rainfall expected this morning,
tonight through Sunday morning, and Sunday night through Monday
morning.
Yesterday's heavy rain observations of 1" to 3"+ seen in
northeast Iowa, southeast Minnesota, and western through central
Wisconsin yesterday (Friday). While storm periodicity limits
widespread river flooding concerns, inter-storm dependency
decreases confidence in exact location of heaviest rainfall and
accompanying river flooding potential.
Subsequent flash flooding concerns tonight through Sunday
morning lacks confidence in location with narrow corridor of
highest rainfall rates 1"+ remaining over the same areas. A
narrow band oriented from northwest to southeast is expected to
develop tonight with little movement through the overnight
hours. Stationary nature and heavy rainfall rates can rapidly
exacerbate flooding impacts. Therefore, in addition to flash
flooding, flashier rivers would also be impacted.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008-018-019-
029-030.
&&
DISCUSSION...Barendse
AVIATION...DVN
HYDROLOGY...JARHazardous weather outlook, Aug 16, 4:18 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 418 AM CDT Sat Aug 16 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 418 AM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Increased storm chances this morning and tonight. Heavy rainfall rates will be capable of flash flooding where storms frequent. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and storms capable of heavy rainfall continue through Monday causing flash flooding concerns. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Aug 16, 8:43 AM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
843 AM CDT Sat Aug 16 2025
MNZ088-WIZ017-029-032>034-042-161445-
Winona MN-Buffalo WI-Jackson WI-Taylor WI-Trempealeau WI-Clark WI-
Monroe WI-
843 AM CDT Sat Aug 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WEST-CENTRAL AND CENTRAL
WISCONSIN THROUGH 945 AM CDT...
At 842 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cornell to 6 miles northwest of North Bend.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This includes Interstate 94 between mile markers 88 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
4503 9031 4415 9032 4416 9091 4413 9098
4407 9097 4409 9119 4406 9131 4399 9132
4398 9142 4403 9159 4420 9187 4433 9192
4441 9208 4460 9200 4460 9092 4538 9092
TIME...MOT...LOC 1342Z 276DEG 45KT 4517 9118 4418 9119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JARSpecial weather statement, Aug 16, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
208 PM CDT Sat Aug 16 2025
WIZ043-044-162000-
Juneau WI-Adams WI-
208 PM CDT Sat Aug 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUNEAU AND NORTHERN
ADAMS COUNTIES THROUGH 300 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Babcock, or 18 miles northwest of Friendship, moving
east at 45 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Juneau
and northern Adams Counties, including the following locations... New
Miner, Arkdale, Lake Arrowhead, Colburn, Highways 13 And 21, County
Roads G And O, The Sprague Mather Flowage, The Colburn Wildlife Area,
County Roads O And W, and County Roads D And G.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4406 9020 4425 9020 4424 8960 4399 8960
TIME...MOT...LOC 1908Z 270DEG 47KT 4416 9009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RieckThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:06 PM CDT | Special Weather Statement | ARX | La Crosse, Vernon | 54 min |
| Aug 15, 7:27 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 21 min |
| Aug 15, 8:19 PM CDT | Special Weather Statement | ARX | Adams | 56 min |
| Aug 16, 8:43 AM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 62 min |
| Aug 16, 2:19 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 41 min |
| Aug 16, 2:55 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 37 min |
| Aug 16, 12:31 AM CDT | Special Weather Statement | ARX | Howard, Winneshiek | 44 min |
| Aug 16, 1:03 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Fayette, Winneshiek | 42 min |
| Aug 16, 3:07 AM CDT | Heat Advisory | ARX | Chickasaw, Clayton, Fayette, Floyd, Mitchell | 17 hr |
Nearby
Special Weather Statements in Wisconsin, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.